Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Tucson, AZ

August 17, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2020, 9:28 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2020, 9:28 PM MST (04:28 UTC)
Expired
Aug 17, 2020, 10:15 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 154 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
4201 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS55 KTWC 180428
SVRTWC
AZC019-180515-
/O.NEW.KTWC.SV.W.0050.200818T0428Z-200818T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
928 PM MST Mon Aug 17 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 1015 PM MST.

* At 927 PM MST, a severe thunderstorm was located just east of 
  Why, or 12 miles southeast of Ajo, moving west at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ajo, Why and Gunsight. 

This includes the following highways...
 Route 85 between mile markers 40 and 61.
 Route 86 between mile markers 53 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm and possible dense blowing dust will
occur before any rain or lightning. Do not wait for the sound of
thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3235 11264 3217 11262 3208 11308 3244 11303
TIME...MOT...LOC 0427Z 083DEG 24KT 3226 11272 

HAIL...0.88IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
466 
WWUS55 KTWC 180451
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
951 PM MST Mon Aug 17 2020

AZC019-180515-
/O.CON.KTWC.SV.W.0050.000000T0000Z-200818T0515Z/
Pima-
951 PM MST Mon Aug 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST
FOR NORTHWESTERN PIMA COUNTY...

At 950 PM MST, a severe thunderstorm was located 10 miles south of
Ajo, just west of Why, moving west at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ajo, Why and Gunsight. 

This includes the following highways...
 Route 85 between mile markers 40 and 61.
 Route 86 between mile markers 53 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3218 11262 3208 11307 3244 11303 3240 11283
      3235 11264
TIME...MOT...LOC 0450Z 081DEG 24KT 3223 11290 

HAIL...0.88IN
WIND...60MPH
 
$$

Meyer
097 
WWUS55 KTWC 180512
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1012 PM MST Mon Aug 17 2020

AZC019-180521-
/O.EXP.KTWC.SV.W.0050.000000T0000Z-200818T0515Z/
Pima-
1012 PM MST Mon Aug 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 1015 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3218 11262 3208 11307 3244 11303 3240 11283
      3235 11264
TIME...MOT...LOC 0511Z 083DEG 24KT 3221 11305 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:27 PM MST, 7 hours 1 minute earlier.

Area forecast discussion, Aug 17, 2:27 PM MST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
227 PM MST Mon Aug 17 2020

.SYNOPSIS...Thunderstorm coverage today will be reduced across
most of southeastern Arizona. Central and western Pima County and
areas northeast of Tucson will see the greatest chance of showers
and thunderstorms. Some of the storms could be strong with gusty
winds, heavy rain, and blowing dust. Excessive heat will continue
into the middle portion of this week as strong high pressure
remains in the region. A better chance for more widespread
thunderstorms are possible by the end of the week.

&&

.DISCUSSION...Thunderstorms are starting to develop over the higher
terrain of Graham and Greenlee Counties as well as the mountains of
Santa Cruz County. With brisk mid-level flow of around 20 knots from
the east to northeast, storms will move fairly quickly toward the
southwest. However, as this activity moves into the lower valleys it
will be battling a drying trend in the lower atmosphere. Per models
and SPC meso analysis, the best MLCAPE is west of Tucson across the
T.O. Nation and western Pima County. SPC also has a marginal risk
for this area, the primary hazard being strong winds and blowing
dust. Near record heat also continues as an Excessive Heat Warning
remains in effect for much of Pima and Pinal Counties.

The upper high continues to sit over southern NV or northwest AZ on
Tuesday and Wednesday maintaining a similar wind regime across our
area. One would assume this is a favorable monsoonal pattern, but we
continue to fight against a dry moisture profile. This keeps most of
the thunderstorm activity over the White Mountains plus whatever
isolated precip that survives southwest of there.

An uptick in moisture is forecast starting Thursday and beyond as
Hurricane Genevieve is forecast to approach and pass southwest of
Baja California. Favorable easterly flow still remains across our
area and perhaps a gulf surge is a shot in the arm to get more
widespread thunderstorms going again. This will help finally knock
our high temperatures out of the record-breaking range and back into
the more comfortable "above normal" range.

&&

.AVIATION...Valid through 19/00Z.
Isolated to scattered TSRA/SHRA through 18/05z mainly NW of a line
from KCFT-KSAD-KTUS-KOLS. Cloud bases 9-13k ft above valley floors.
Sfc wind gusts 40-50kts with strongest TSRA along with MVFR ceilings
and visibilities and mountain obscurations. Otherwise sfc winds ESE
under 15kts.  TSRA/SHRA again Tuesday afternoon, but a decrease in
coverage and intensity is expected.  Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast through Sunday.  The days with the
least storm coverage will be Tuesday and Wednesday, with the best
chances for storms Friday into the weekend. Temperatures will remain
hot through the middle of the upcoming week, lowering several
degrees by Friday. 20-foot winds will follow typical diurnal
patterns with the exception of the remainder of today and Tuesday
when easterly winds are expected. Wind speeds will be less than 15
mph outside of any thunderstorm gusts. Through Thursday, daytime
minimum relative humidity will generally be in the 11 to 21 percent
range in the valleys and 20 to 30 percent in the mountains, with
moderate to good overnight recoveries. Friday into the weekend min
RH values will be above 20 percent area wide.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502-
504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 17, 3:28 PM MST, 6 hours before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Mon Aug 17 2020

AZZ509>511-172330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
328 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
430 PM MST...

At 327 PM MST, Doppler radar was tracking a strong thunderstorm 40
miles north of Safford, moving southwest at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bylas, Fort Thomas, Point-Of-Pines and Calva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3353 10982 3348 10981 3347 10978 3348 10975
      3352 10973 3351 10967 3291 10996 3322 11042
      3344 11022 3345 11018 3346 11017 3346 11001
      3355 11000
TIME...MOT...LOC 2227Z 047DEG 21KT 3339 10992

Meyer
Special weather statement, Aug 17, 4:55 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
455 PM MST Mon Aug 17 2020

AZZ509-510-180100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
455 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 600 PM MST...

At 455 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles north of Safford Regional Airport to 9
miles north of Morenci to 9 miles northeast of Clifton. Movement was
southwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Pima, Central, Fort Thomas, Three Way and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 10940 3288 10994 3300 11006 3319 10981
      3319 10950 3321 10932 3313 10904 3311 10904
TIME...MOT...LOC 2355Z 050DEG 17KT 3311 10970 3317 10954 3319 10936
3313 10915

Meyer
Special weather statement, Aug 17, 5:49 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
549 PM MST Mon Aug 17 2020

AZZ505-506-180130-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
549 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
630 PM MST...

At 549 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Kearny, or 12 miles southwest of Hayden, moving west
at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

This storm will remain over mainly remote areas of east central Pinal
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 11095 3277 11073 3267 11119 3292 11133
TIME...MOT...LOC 0049Z 069DEG 13KT 3288 11095

GL
Special weather statement, Aug 17, 6:35 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
635 PM MST Mon Aug 17 2020

AZZ505-180215-
South Central Pinal County including Eloy/Picacho Peak State Park-
635 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
715 PM MST...

At 634 PM MST, Doppler radar was tracking a strong thunderstorm near
Picacho, or 16 miles south of Coolidge, moving southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Eloy and Picacho.

LAT...LON 3281 11118 3256 11159 3272 11170 3276 11161
      3285 11152 3289 11147 3297 11135 3297 11134
TIME...MOT...LOC 0134Z 057DEG 17KT 3276 11143

Zell
Special weather statement, Aug 17, 8:17 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
817 PM MST Mon Aug 17 2020

AZZ502-180400-
Tohono O'odham Nation including Sells-
817 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
900 PM MST...

At 816 PM MST, Doppler radar was tracking a strong thunderstorm near
Santa Rosa, or 23 miles north of Sells, moving west at 30 mph.

Winds in excess of 45 mph and blowing dust will be possible with
this storm.

Locations impacted include...
Santa Rosa, Pisinemo, Hickiwan, Covered Wells, Anegam, San Simon,
Palo Verde Stand, Ventana, Ak Chin, Vaya Chin, Mountain Village, San
Luis, and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 11194 3217 11189 3191 11247 3250 11256
TIME...MOT...LOC 0316Z 075DEG 26KT 3224 11201

Meyer
Special weather statement, Aug 17, 9:07 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
907 PM MST Mon Aug 17 2020

AZZ501-502-180500-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
907 PM MST Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1000 PM MST...

At 905 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Ajo to Pisinemo. Movement was
west at 20 mph.

Winds in excess of 45 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Ajo, Pisinemo, Gu Vo, Hickiwan, Organ Pipe Cactus National
Monument, Why, Gunsight, and Kuakatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3250 11251 3197 11222 3196 11287 3250 11313
TIME...MOT...LOC 0405Z 084DEG 19KT 3252 11257 3204 11234

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:29 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min
Aug 17, 5:49 PM MSTSpecial Weather StatementTWCPinal41 min
Aug 17, 6:12 PM MSTDust Storm AdvisoryTWCPinal63 min
Aug 17, 6:35 PM MSTSpecial Weather StatementTWCPinal40 min
Aug 17, 8:17 PM MSTSpecial Weather StatementTWCPima43 min
Aug 17, 9:07 PM MSTSpecial Weather StatementTWC53 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.